Translator Disclaimer
November 2007 Comment: Boosting Algorithms: Regularization, Prediction and Model Fitting
Andreas Buja, David Mease, Abraham J. Wyner
Statist. Sci. 22(4): 506-512 (November 2007). DOI: 10.1214/07-STS242B

Abstract

The authors are doing the readers of Statistical Science a true service with a well-written and up-to-date overview of boosting that originated with the seminal algorithms of Freund and Schapire. Equally, we are grateful for high-level software that will permit a larger readership to experiment with, or simply apply, boosting-inspired model fitting. The authors show us a world of methodology that illustrates how a fundamental innovation can penetrate every nook and cranny of statistical thinking and practice. They introduce the reader to one particular interpretation of boosting and then give a display of its potential with extensions from classification (where it all started) to least squares, exponential family models, survival analysis, to base-learners other than trees such as smoothing splines, to degrees of freedom and regularization, and to fascinating recent work in model selection. The uninitiated reader will find that the authors did a nice job of presenting a certain coherent and useful interpretation of boosting. The other reader, though, who has watched the business of boosting for a while, may have quibbles with the authors over details of the historic record and, more importantly, over their optimism about the current state of theoretical knowledge. In fact, as much as “the statistical view” has proven fruitful, it has also resulted in some ideas about why boosting works that may be misconceived, and in some recommendations that may be misguided.

Citation

Download Citation

Andreas Buja. David Mease. Abraham J. Wyner. "Comment: Boosting Algorithms: Regularization, Prediction and Model Fitting." Statist. Sci. 22 (4) 506 - 512, November 2007. https://doi.org/10.1214/07-STS242B

Information

Published: November 2007
First available in Project Euclid: 7 April 2008

zbMATH: 1246.62165
MathSciNet: MR2420455
Digital Object Identifier: 10.1214/07-STS242B

Rights: Copyright © 2007 Institute of Mathematical Statistics

JOURNAL ARTICLE
7 PAGES


SHARE
Vol.22 • No. 4 • November 2007
Back to Top